Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 30, NWS Melbourne, FL

March 30, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 30, 1996, 8:20 PM EST for Volusia County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1996, 8:20 PM EST (01:20 UTC)
Expired
Mar 30, 1996, 9:15 PM EST
In force
55 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1996-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1996-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 310121 RRA
SVRMLB
FLC127-FLZ501-310215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
820 PM EST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  915 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...ORMOND BEACH  TO  MOSQUITO LAGOON
 
AT 815 PM...DOPPLER RADAR IN MELBOURNE SHOWED A SEVERE THUNDERSTORM
JUST EAST OF DELAND AND DELTONA. THE STORM WAS MOVING EAST AT 20 MPH
AND WILL REACH THE COAST FROM DAYTONA SOUTH TO EDGEWATER AND OAK HILL
BY 845 PM. PERSONS IN THESE AREAS SHOULD TAKE COVER FROM THE STORM.
 
AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE
ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF
POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IS AVAILABLE
AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:47 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 30, 2:47 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SAT MAR 30 1996

APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW
COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS
AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY
WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION
ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER
SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW
SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY
MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME
MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS
SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS
SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY
ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED
CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF
COORDINATION TBW/JAX.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:09 PM ESTTornado WarningMLBBrevard66 min
Mar 30, 7:13 PM ESTTornado WarningMLBOrange, Seminole62 min
Mar 30, 7:19 PM ESTSevere Thunderstorm WarningMLBLake, Volusia56 min
Mar 30, 8:15 PM ESTSevere Thunderstorm WarningMLBBrevard45 min
Mar 30, 8:31 PM ESTTornado WarningMLBBrevard44 min
Mar 31, 3:52 PM ESTSevere Thunderstorm WarningMLBLake38 min
Mar 31, 3:56 PM ESTSevere Thunderstorm WarningMLBOrange34 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.